Mar 14, 2003
how many anti-depressants are there that react to hiv drugs and what are they?
| Response from Dr. Horwath
The most commonly used antidepressants, the SSRI's, are quite safe when used in combination with antiretroviral drugs. The SSRI's include sertraline (Zoloft), fluoxetine (Prozac), paroxetine (Paxil), citalopram (Celexa), and escitalopram (Lexapro). Among these antidepressants, studies show that the lowest risk for drug interaction occurs with sertraline, citalopram, and escitalopram.
Problematic interactions have been described between the protease inhibitors (especially ritonavir) and the tricyclic antidepressants. The most commonly used drugs in this category are imipramine, desipramine, amitriptyline, doxepin, and nortriptyline. Ritonavir may elevate the blood levels of these medications, which may create a risk of cardiac arhythmia and dizziness (due to orthostatic hypotension [lowered blood pressure on standing up]).
This is not a problem when these drugs are used in low doses. For example, amitriptyline (Elavil) is often used at low doses (50 mg) to treat peripheral neuropathy and other pain syndromes. This is not likely to pose a problem in combination with ritonavir. However, the dosages used to treat depression are often much higher (150-250 mg) and present a risk for serious adverse effects when used in combination with ritonavir.
This dose not mean that the tricyclic antidepressants cannot be used to treat patients on ritonavir. Sometimes they are indicated in this situation. However, they need to used with close monitoring of the dose, blood levels, and EKG's.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Loose Stool After Sex With Stripper Condom Broke Sign Of HIV AIDS
- Loose Stool After Unprotected Anal Sex Sign Of HIV AIDS
- Painful Ejaculation After Anal Sex Without Condom Does It Mean I Have HIV
- Stinging Pain After Blowjob Worried I Have HIV
- Swollen Lymph Glands After Touching Vagina Worried I Have HIV
- How Long Does It Take To Get Std Results Back?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.